SEXUAL EFFECTS

The sexual side affects of many psychotropic drugs, especially the SSRI’s, can be devastating. This is no small matter as it is well known and documented that a healthy and satisfying intimate sex life is not only germaine but critical to a happy union. The lack of orgasm can be accepted and dealt with, but the lack of desire is a mountain not easily movable.

The scary part of this side effect being documented by patient testimony is that the return of sexual function in many cases never happens even when the medication is successfuly withdrawn. The data indicates possible permanent brain damage in this area..Please use the form below to comment and add your own experience with these medications and sexual function.

The following excerpt provides further information:

Sexual Side Effects of SSRI’s: Is the Blindfold Coming Off?

ABSTRACT:
Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant
Medications: Emerging Evidence
Audrey S. Bahrick Pp 42-50

Post-market prevalence studies have found that Selective Serotonin Reuptake Inhibitor (SSRI) and Serotonin-Norepinephrine Reuptake Inhibitor (SNRI) sexual side effects occur at dramatically higher rates than initially reported in pre-market trials. Prescribing and practice conventions rest on the untested assumption that individuals who develop sexual dysfunction secondary to SSRI and SNRI antidepressant medications return fully to their pre-medication sexual functioning baseline shortly after discontinuing treatment. Most individuals probably do return to their previous level of sexual functioning, however recent case reports, consumer-provided Internet-based information, incidental research findings, and empirical evidence of persistent post SSRI sexual benefits in the premature ejaculation literature suggest that for some individuals, SSRI and SNRI-emergent sexual side effects persist indefinitely after discontinuing the medications. The literature poorly captures the full spectrum of SSRI/SNRI sexual side effects, and a lack of systematic follow-up in the sexual side effects research precludes detection of post SSRI/SNRI sexual dysfunction, leaving the formal knowledge base inadequate and even inaccurate, raising informed consent issues, and leaving clinicians vulnerable to practicing in ways that may be hurtful to patients in spite of their best efforts to inform themselves.

Post market research has clearly established that the SSRIs and SNRIs can affect most every aspect of sexual functioning at rates significantly higher than the 2-16% rates reported in pre-market trials and currently listed in the drug insert literature. Large prospective studies in which baseline assessment excludes participants with pre-existing sexual dysfunction have found rates of treatment-emergent sexual dysfunctions such as decreased libido, delayed orgasm, anorgasmia, erectile dysfunction, and difficulties with arousal, of between 36 and 70%.

.